ALERT: Bisphosphonates Almost Double The Risk Of Vision Loss
Pick up any container of laundry detergent, and you’re likely to find this warning printed on it:
“If swallowed, rinse mouth, drink a large glassful of water or milk, and contact a physician.”
Yet millions of unsuspecting osteoporosis patients are prescribed bisphosphonates by their physicians – drugs that contain the same ingredients as laundry products. Does that make any sense?
So it should come to no surprise that these drugs, which include Fosamax, Actonel, Boniva , Atelvia, and others, along with their generic counterparts, carry a long list of nasty side effects that I’ve painstakingly listed and explained in the Osteoporosis Reversal Program.
I’ve also written blog posts detailing information on the bisphosphonates and their respective side-effects alerts, including esophageal cancer and diabetes. If you haven’t yet, I urge you to read these:
Osteoporosis News: New Warnings and Aquatic Osteoporosis
ALERT: Bisphosphonates Double the Risk of Esophageal Cancer
Yet Another Good Reason to Avoid Osteoporosis Drugs
New Year Off To A Bad Start For Osteoporosis Drugs
Bad News are No News
As time goes by, more and more studies are simply confirming what I’ve been saying all along: that humans are being used as guinea pigs. And just a couple of days ago, yet one more large study has proven just that.
Published online in the Journal of the Canadian Medical Association, research results have shown that first-time bisphosphonate users had a 45% increased risk of scleritis and uveitis, both serious inflammatory eye conditions that cause blurred vision, sensitivity to light and pain.1 If not effectively controlled, these conditions can lead to vision loss.
If you have the Osteoporosis Reversal Program, you’ve read that “eye problems, vision loss, and blurred vision” are listed among the many the many side effects of bisphosphonates.
Inflammatory Bisphosphonates Can Damage Eyes
The researchers themselves write that:
“The release of inflammatory mediators is believed to be the possible mechanism for bisphosphonate-induced inflammatory events…The surge in the concentration of inflammatory mediators, especially among new users of bisphosphonates, may put some users at a higher risk of scleritis or uveitis.” 1
Basically, the researchers admit that bisphosphonates are highly inflammatory chemicals that can wreak havoc in your body. No kidding! Go figure how doctors can reconcile prescribing inflammatory osteoporosis drugs when they’d rush to prescribe anti-inflammatory drugs if the inflammation is caused by a “disease”.
Side-Effects Treated with Bone Loss Accelerator!
And guess how uveitis and scleritis are treated after the drug is stopped? By prescribing corticosteroids. These anti-inflammatory drugs not only have their own long list of side effects, they also accelerate bone loss! Again I must ask, how does that make sense?
In the Osteoporosis Reversal Program I write the following, as part of my conclusion in the chapter about bisphosphonates:
“It is quite obvious that the osteoporosis “cure” is a lot worse than the “disease”. We must be aware that more often than not, side-effects of medicines are treated with yet more medicines that have their own side-effects.”
What a terrible vicious cycle! Now the question is, when will mainstream medicine realize this? How many more human guinea pigs will it take for these drugs to be finally thrown into the dustbins of Modern Medicine?
Much-Ado About Nothing
Here’s the perfect example of good research gone to waste. After years of comparing data obtained from almost one million study subjects, the researchers’ conclusion is nothing but a “warning”.
Quoting the text from the actual study:
“The risk of inflammatory ocular adverse events, including scleritis and uveitis, is not highlighted in most package inserts included with oral bisphosphonates. Our study highlights the need for clinicians to inform their patients about the signs and symptoms of scleritis and uveitis, so that prompt treatment may be sought and further complications averted. Patients taking oral bisphosphonates must be familiar with the signs and symptoms of these conditions, so that they can seek immediate assessment by an ophthalmologist.” 1
In other words, the researchers’ best advice is to continue taking the drugs and to simply be aware of the possibility of having serious eye problems that will have to be treated by an ophthalmologist.
The establishment might consider this a valuable precaution. I – and I’m sure you too – consider this warning as ridiculous as the drugs themselves.
Till next time,
1 Mahyar Etminan PharmD MSc., et al. “Inflammatory ocular adverse events with the use of oral bisphosphonates: a retrospective cohort study.” http://www.cmaj.ca/content/early/2012/04/02/cmaj.111752.full.pdf+html. April 2, 2012.